Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Fractured Vertebrae & Osteoporosis
    avatar
    Janemarie55 posted:
    Hi Everyone, I'm 61 years young. I fractured my T 12 while I was working in November of 2009. I had Kyphoplasty a couple of months later. I also fractured my ulna & radius in 2007 and actually crushed the bones. Since the fracture of the T 12 in 2009 I have been told I have Osteopenia and through a back surgery not related to the fractures, was told i have soft bones. Here is my question.Can the fracturing of my T 12 be related to all the problems I currently have with my digestive system? I have cramps and diarrhea a couple of times a month. Also, a few months after the fracture, my stomach began to pouch outward, and allot of times I feel bloated. I get plenty of calcium, D-3 and Reclast once a year. Will the stomach issues ever get better, and is there something I can do to help? I will add that I had a fusion at L 3/4 & L 4/5 in June of 2010. I had to quit my job in 2010 and I'm on SSDI. I feel very frustrated.
    Reply
     
    avatar
    Tomato05 responded:
    I think you should maybe go for tests (e.g. at a endocrinologist). They can test you for coeliac disease or other digestive disorders that may be preventing you from absorbing nutrients (including Calcium and Vit. D) properly.
     
    avatar
    bonebabe responded:
    I agree with Tomato. You should be tested for underlying causes of your fractures. You could very well have an absorption problem.

    If your vertebral fractures were nontraumatic fractures, regardless of your T-scores, you have a clinical diagnosis of osteoporosis.

    The fractures in the back and/or poor posture can also contribute to the stomach "pooching" out.
     
    avatar
    periwinkle52 replied to bonebabe's response:
    Good morning, I also have had a back fusion, due to 3 broken vertabrae, along with many other non-traumatic bone fractures. The interesting thing is, before I was ever even diagnosed with the illness I am dealing with, my fist surgeries were all in my colon! I had to have a resection, due to knots & tangles, of my colon! Come to find out, many years later, that YES, a-lot of my problems, (bones included), are due to the fact, that my digestive tract, does not absorb nutrients the way it should! In fact, my Dr. told me, it does not function @ all! I have to take Miralax, daily, for bowel movements, and I consider myself extremely lucky to not have had a colostomy, at this point! My tummy is covered in "mesh", due to all the abdominal surgeries, but, thanks to my fantastic Surgeon, he has somehow kept me all together! And that's after some 15 or so abdominal surgeries! But, the point being, YES, if your digestive tract is not functioning correctly, it definately has repercussions on other parts of our bodies! Good luck, periwinkle


    Helpful Tips

    Bisphosphonate use in premenopausal womenExpert
    The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
    Was this Helpful?
    24 of 34 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website